More Meth, More Problems

Methamphetamine use increased the risk of psychotic symptoms

/ Author:  / Reviewed by: Robert Carlson, M.D

(RxWiki News) What happens when a person uses methamphetamines more than 16 days out of the month? Does psychosis increase the more meth a person uses?

A recent study rated psychotic symptoms in a group of methamphetamine users over the course of a month and the number of days per month they used methamphetamines.

The study’s findings showed the amount and severity of psychotic symptoms were directly related to the number of days a person used methamphetamines.

"Seek treatment for help with drug abuse."

Rebecca McKetin, PhD, Fellow in mental health research at the College of Medicine, Biology and Environment at Australian National University, led an investigation into psychotic symptoms from methamphetamines.

The study included 278 people dependent on methamphetamines. The participants were at least 16 years of age and did not, at any point in their lives, meet the criteria for schizophrenia or mania.

Each person was tested with the Brief Psychiatric Rating Scale for suspiciousness, hallucinations or unusual thought content over the past month. The number of days they used methamphetamines during the past month was also calculated.

Researchers found the times when people used methamphetamines increased the likelihood of psychotic symptoms 5.3 times compared to times when no methamphetamine was used.

The increase in psychotic symptoms did vary based on the dose of methamphetamine. Those who used methamphetamine between 1-15 days in the past month had four times the increased likelihood of psychotic symptoms. Those who used methamphetamine 16 or more days in the past month had 11 times increased likelihood of psychotic symptoms.

Alcohol and marijuana consumption also increased the likelihood of psychotic symptoms by two times for each substance.

Authors concluded, “There was a large dose-dependent increase in the occurrence of psychotic symptoms during periods of methamphetamine use among users of the drug.”

This study was published in January in JAMA Psychiatry.

Reviewed by: 
Review Date: 
January 10, 2013
Last Updated:
January 15, 2013